Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Corpus Christi, TX

May 27, 2009Calhoun County, Victoria County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 27, 2009, 12:25 PM CDT for Calhoun County, Victoria County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 12:25 PM CDT (17:25 UTC)
Expired
May 27, 2009, 1:15 PM CDT
In force
50 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, TX, Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 128 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3147 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 271725
FFWCRP
TXC057-469-271815-
/O.NEW.KCRP.FF.W.0007.090527T1725Z-090527T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1225 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CALHOUN COUNTY IN SOUTH TEXAS...
  SOUTHERN VICTORIA COUNTY IN SOUTH TEXAS...

* UNTIL 115 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED 4 TO 7 INCHES OF RAIN BETWEEN BLOOMINGTON
  AND PORT LAVACA. WEATHER SPOTTERS HAVE REPORTED UP TO 5 INCHES
  DURING THE LATE MORNING HOURS. FLASH FLOODING IN LOW LYING AREAS
  AND CREEKS WILL CONTINUE DUE TO THE EXCESSIVE RUNOFF FROM THE
  INTENSE RAINFALL.

* SLOW MOVING THUNDERSTORMS HAVE PRODUCED TORRENTIAL RAINFALL IN THE
  WARNED AREA. THE HEAVY RAIN WILL TAPER OFF THROUGH 1 PM.
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO CONTINUE.
  SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PLACEDO...PORT
  LAVACA...BLOOMINGTON...DOWNTOWN VICTORIA...INEZ...KAMAY...MAGNOLIA
  BEACH...POINT COMFORT...SAXET LAKES...TELFERNER...VICTORIA COLLEGE
  AND VICTORIA COLONY CREEK COUNTRY CLUB.

LAT...LON 2856 9651 2850 9647 2852 9686 2859 9714
      2871 9717 2894 9679 2885 9670 2882 9672
      2863 9660 2859 9660 2856 9653 2859 9649
      2862 9651 2863 9658 2870 9657 2870 9652
      2859 9641

$$

AOT
1 follow-up statement
000 
WGUS74 KCRP 271813
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
113 PM CDT WED MAY 27 2009

TXC057-469-271820-
/O.EXP.KCRP.FF.W.0007.000000T0000Z-090527T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN-VICTORIA-
INCLUDING THE CITIES OF...PLACEDO...PORT LAVACA
113 PM CDT WED MAY 27 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 PM CDT FOR NORTHERN
CALHOUN AND SOUTHERN VICTORIA COUNTIES...

HEAVY RAIN OVER THE AREA HAS MOVED OUT OVER THE GULF OF MEXICO. THE 
EXCESSIVE RAINFALL WILL CONTINUE TO PRODUCE RUNOFF AND FLOOD LOW LYING 
AREAS.

LAT...LON 2856 9651 2850 9647 2852 9686 2859 9714
      2871 9717 2894 9679 2885 9670 2882 9672
      2863 9660 2859 9660 2856 9653 2859 9649
      2862 9651 2863 9658 2870 9657 2870 9652
      2859 9641

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:10 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 27, 11:10 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1110 AM CDT WED MAY 27 2009

.DISCUSSION...70-80 KT JET STREAK WILL CONTINUE ACROSS NRN MEXICO
INTO DEEP S TX THROUGH THE AFTN. THIS PLACES MOST OF THE CWA IN
THE FAVORABLE LEFT EXIT REGION. WIDESPREAD STRONG TO SEVERE
CONVECTION CONTINUES ACROSS THE NRN CWA AND THESE STORMS WILL
LIKELY BUILD SOUTH W/ THE OUTFLOW BOUNDARIES ESP GIVEN THE CAPES NOW
EXCEEDING 4000 J/KG...DEWPOINTS IN THE MID 70S AND AFOREMENTIONED
JET DYNAMICS AT PLAY. THERE IS SOME MOST DEEP LAYER SHEAR ASSOC W/
THE JET AND SPC HAS AREA IN SLIGHT RISK. APPEARS THE RUC HAS BEST
HANDLE ON CONVECTION/OUTFLOWS ACROSS THE NERN CWA AND GENERALLY
FOLLOWED IS GUIDANCE FOR THE UPDATE. SO BASED ON THIS EXPECT THE
SVR AND HEAVY RAINFALL THREAT WILL SPREAD SOUTH W/ THE STORMS INTO
THE SRN COASTAL BEND THROUGH THE PERIOD. HAVE INCREASED POPS AND
INCLUDED MENTION OF POSSIBILITY OF SVR TSTMS ALONG WITH HEAVY
RAINFALL IN AREAS EAST OF HIGHWAY 281. HAVE HAD OVER 6 INCHES IN
SPOTS THIS MORNING AND ADDITIONAL ISOLATED 2 TO 4 INCH AMOUNTS ARE
POSSIBLE...ALTHOUGH THE THREAT OF HEAVY RAINFALL MAY DECREASE SOME
AS OUTFLOWS AND STORMS PICK UP SPEED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    90  71  89  68  90  /  70  20  30  10  10
VICTORIA          85  68  89  63  92  /  80  20  20  10  10
LAREDO            98  74  95  75  96  /  30  40  20  20  10
ALICE             95  72  93  68  92  /  70  30  30  10  10
ROCKPORT          85  73  87  70  89  /  80  20  20  10  10
COTULLA           90  70  91  68  94  /  30  40  20  20  10
KINGSVILLE        94  73  92  68  91  /  70  20  30  10  10
NAVY CORPUS       88  74  87  72  87  /  70  20  30  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MJG...SHORT TERM
Hazardous weather outlook, May 27, 10:10 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1010 AM CDT WED MAY 27 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281515-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1010 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A
FRONTAL BOUNDARY INTERACTS WITH THE SEA BREEZE DURING DAYTIME
HEATING. SOME OF THE STORMS WILL POSSIBLY BECOME SEVERE...WITH
THE MAIN THREAT EXPECTED TO BE STRONG WINDS AND LARGE HAIL. ALSO
LOCALLY HEAVY RAINFALL...IN EXCESS OF 3 INCHES...IS EXPECTED WITH
THE STRONGER STORMS. SOME STORMS THIS MORNING HAVE ALREADY
PRODUCED ISOLATED AREAS OF 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY DURING THE AFTERNOON AND EVENING HOURS.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MJG/KRR

In the hours before

Special weather statement, May 27, 9:12 AM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
912 AM CDT WED MAY 27 2009

TXZ233-234-247-271515-
CALHOUN-GOLIAD-VICTORIA-
912 AM CDT WED MAY 27 2009

...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...GOLIAD AND VICTORIA
COUNTIES...

AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CHARCO TO PALACIOS...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAINFALL WITH TOTALS ESTIMATED AS
HIGH AS 5 INCHES HAVE OCCURRED ACROSS SOUTHERN VICTORIA AND NORTHERN
CALHOUN COUNTIES AND FLASH FLOOD WARNINGS ARE ALSO IN EFFECT IN
THESE AREAS.

PEOPLE IN CALHOUN...NORTHERN GOLIAD AND VICTORIA COUNTIES...INCLUDING
THE CITIES OF POINT COMFORT...BLOOMINGTON...KAMAY...PORT LAVACA...
GOLIAD...PLACEDO...FANNIN...CHARCO AND SAXET LAKES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MJG
Local storm report, May 27, 9:40 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
940 AM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     FLASH FLOOD      PORT LAVACA             28.61N 96.62W
05/27/2009                   CALHOUN            TX   COUNTY OFFICIAL

            STALLED VEHICLE ON GEORGE/SEA DRIFT. WATER UP TO DOOR.

0918 AM     HAIL             8 E POINT COMFORT       28.66N 96.43W
05/27/2009  E0.25 INCH       CALHOUN            TX   COUNTY OFFICIAL

            REPORTED IN PORT ALTO

0904 AM     HEAVY RAIN       PORT LAVACA             28.61N 96.62W
05/27/2009  E2.00 INCH       CALHOUN            TX   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED 2 INCHES OF RAIN WITHIN 30
            MINUTES

&&

CB
Special weather statement, May 27, 10:14 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1014 AM CDT WED MAY 27 2009

TXZ231>234-246-247-271615-
BEE-CALHOUN-GOLIAD-LIVE OAK-REFUGIO-VICTORIA-
1014 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM COMPLEX WAS AFFECTING
BEE...CALHOUN...GOLIAD...LIVE OAK...REFUGIO AND VICTORIA COUNTIES...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF CHARCO...OR
14 MILES WEST OF GOLIAD...MOVING EAST AT 20 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. THIS LINE OF STRONG STORMS WILL MOVE THROUGH BEEVILLE TO
GOLIAD THROUGH 11 AM. THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN WITH 1 TO 2 INCHES IN ONE HOUR.

TARDY
Local storm report, May 27, 10:37 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1037 AM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       PORT LAVACA             28.61N 96.62W
05/27/2009  E2.00 INCH       CALHOUN            TX   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED 2 INCHES OF RAIN WITHIN 30
            MINUTES

0918 AM     FLASH FLOOD      PORT LAVACA             28.61N 96.62W
05/27/2009                   CALHOUN            TX   COUNTY OFFICIAL

            STALLED VEHICLE ON GEORGE/SEA DRIFT. WATER UP TO DOOR.

0918 AM     HAIL             8 E POINT COMFORT       28.66N 96.43W
05/27/2009  E0.25 INCH       CALHOUN            TX   COUNTY OFFICIAL

            REPORTED IN PORT ALTO

1000 AM     HEAVY RAIN       PORT LAVACA             28.61N 96.62W
05/27/2009  M4.50 INCH       CALHOUN            TX   CO-OP OBSERVER

            HEAVY RAIN AND FLASH FLOODING.

&&

ATARDY
Local storm report, May 27, 11:11 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1111 AM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       PORT LAVACA             28.61N 96.62W
05/27/2009  E2.00 INCH       CALHOUN            TX   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED 2 INCHES OF RAIN WITHIN 30
            MINUTES

0918 AM     FLASH FLOOD      PORT LAVACA             28.61N 96.62W
05/27/2009                   CALHOUN            TX   COUNTY OFFICIAL

            STALLED VEHICLE ON GEORGE/SEA DRIFT. WATER UP TO DOOR.

0918 AM     HAIL             8 E POINT COMFORT       28.66N 96.43W
05/27/2009  E0.25 INCH       CALHOUN            TX   COUNTY OFFICIAL

            REPORTED IN PORT ALTO

1000 AM     HEAVY RAIN       PORT LAVACA             28.61N 96.62W
05/27/2009  M4.50 INCH       CALHOUN            TX   CO-OP OBSERVER

            HEAVY RAIN AND FLASH FLOODING.

1100 AM     HAIL             GOLIAD                  28.67N 97.39W
05/27/2009  M1.75 INCH       GOLIAD             TX   LAW ENFORCEMENT

&&

ATARDY
Special weather statement, May 27, 11:57 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1157 AM CDT WED MAY 27 2009

TXZ241>244-271745-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-
1157 AM CDT WED MAY 27 2009

...STRONG AND POSSIBLY SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
ACROSS JIM WELLS...KLEBERG...NUECES AND SAN PATRICIO COUNTIES
THROUGH MID AFTERNOON...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODSBORO TO 12
MILES NORTH OF ALICE...MOVING SOUTHEAST AT 10 MPH.

TORRENTIAL RAINFALL...DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE
EXPECTED WITH THESE STORMS. SOME STORMS MAY BECOME SEVERE PRODUCING
LARGE HAIL AND DAMAGING WINDS THROUGH MID AFTERNOON.

PEOPLE IN JIM WELLS...KLEBERG AND NUECES COUNTIES...INCLUDING THE
CITIES OF SANDIA...ORANGE GROVE AND EDROY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MJG

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:38 AM CDTFlash Flood WarningCRPCalhoun, Victoria112 min
May 27, 9:52 AM CDTSpecial Marine WarningCRP113 min
May 27, 10:23 AM CDTSevere Thunderstorm WarningCRPBee, Calhoun, Goliad, Refugio, Victoria52 min
May 27, 10:30 AM CDTFlash Flood WarningCRPCalhoun, Victoria2 hr
May 27, 11:07 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Goliad, Live Oak, Refugio and 2 more53 min
May 27, 11:26 AM CDTFlash Flood WarningCRPAransas, Bee, Calhoun, Goliad, Refugio, San Patricio and 1 more2 hr
May 27, 11:40 AM CDTSpecial Marine WarningCRP110 min
May 27, 11:44 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Goliad, Refugio, San Patricio and 1 more61 min
May 27, 12:15 PM CDTMarine Weather StatementCRP105 min
May 27, 12:55 PM CDTSevere Thunderstorm WarningCRPNueces65 min
May 27, 1:21 PM CDTSpecial Marine WarningCRP114 min
May 27, 1:35 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces55 min
May 27, 1:56 PM CDTAreal Flood AdvisoryCRPKleberg, Nueces, San Patricio152 days
May 27, 2:28 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces32 min
May 27, 3:09 PM CDTSpecial Marine WarningCRP111 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.